Alert archive / Florida / Wind Chill Advisories in 2009

Wind Chill Advisory 3, NWS Melbourne, FL

January 30, 20096 counties in Florida

NWS Melbourne, FL issued this wind chill advisory at Jan 30, 2009, 2:36 PM EST for 6 counties in Florida. It took effect at Jan 31, 2009, 2:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2009, 2:36 PM EST (19:36 UTC)
In effect from
Jan 31, 2009, 2:00 AM EST
Expired
Jan 31, 2009, 8:00 AM EST
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS42 KMLB 301936
WSWMLB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
236 PM EST FRI JAN 30 2009

FLZ041-044>047-053-054-058-059-064-141-144-147-311300-
/O.NEW.KMLB.WC.Y.0003.090131T0700Z-090131T1300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
INCLUDING THE CITIES OF...DE LAND...LEESBURG...ORLANDO...
SANFORD...MELBOURNE...PALM BAY...KISSIMMEE...ST CLOUD...
VERO BEACH...OKEECHOBEE...FORT PIERCE...HOBE SOUND...
DAYTONA BEACH...CLERMONT...TITUSVILLE
236 PM EST FRI JAN 30 2009

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 8 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EST SATURDAY. 

MUCH COLDER AIR OVERSPREADING EAST CENTRAL FLORIDA COMBINED WITH
GUSTY NORTHWEST TO NORTH WINDS WILL LEAD TO LOW WIND CHILL VALUES
DURING THE EARLY MORNING HOURS OF SATURDAY. LOWEST WIND CHILL
READINGS WILL BE IN THE MID 20S AROUND LAKE GEORGE AND IN THE
LOWER 30S AROUND LAKE OKEECHOBEE.

A WIND CHILL ADVISORY IS ISSUED FOR EAST CENTRAL FLORIDA WHEN
WIND SPEEDS ARE AT LEAST 10 MPH AND WIND CHILLS ARE BELOW 35
DEGREES. IF YOU WILL BE VENTURING OUTDOORS OVERNIGHT OR EARLY
SATURDAY MORNING...MAKE SURE YOU DRESS PROPERLY. ALSO REMEMBER
THAT MANY HOUSE FIRES OCCUR EACH YEAR IN FLORIDA DURING COLD
SNAPS BECAUSE OF UNSAFE USE OF SPACE HEATERS.

$$

RL

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 2:32 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 30, 2:32 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EST FRI JAN 30 2009

.DISCUSSION...

...COLD WIND CHILLS TONIGHT AND NEAR FREEZING FOR NORMALLY COLDER
SPOTS ACROSS INLAND VOLUSIA AND LAKE COUNTY...

CURRENTLY-TONIGHT...LAST OF THE LIGHT RAIN WAS ABOUT TO EXIT THE
AREA. SKIES WILL CLEAR OUT EARLY THIS EVENING AS AXIS OF TROUGH
ALOFT PASSES. GUSTY LOW LEVEL NORTHWEST/NORTH FLOW WILL USHER IN
COLDER AND MUCH DRIER AIR. THE LATEST MOS MIN TEMPS ARE STILL IN
THE MID/UPPER 30S EXCEPT FOR LOWER 40S ALONG THE TREASURE COAST.
WILL CARRY MINS IN THE LOWER 30S ACROSS THE INTERIOR NORTH. WINDS
AND DRY AIR ADVECTION WILL PRECLUDE FROST. WILL INITIATE A WIND
CHILL ADVISORY FOR THE ENTIRE AREA STARTING AFTER MIDNIGHT.

SAT...VERY DRY AIR WILL LEAD TO A SUNNY DAY AND GUSTY NORTH WINDS
WILL GRADUALLY DIMINISH IN THE AFTERNOON AS A HIGH PRESSURE RIDGE
BUILDS IN FROM THE WEST. DESPITE THE SUNNY DAY...TEMPS WILL
STRUGGLE TO REACH MUCH PAST 60 IN THE SOUTH...AND STAY IN THE
UPPER 50S IN THE NORTH.

SAT NIGHT-MON...A TRANSITORY HIGH PRESSURE CENTER WILL MOVE ACROSS
THE FL PENINSULA LATE SATURDAY. GOOD RADIATIONAL COOLING CONDITIONS
WITH LOWER DEWPOINTS LEADING TO A RAPID TEMPERATURE FALL AFTER
SUNSET. CURRENT GUIDANCE SHOWS FREEZING CONDITIONS ACROSS COLDER
POCKETS IN LAKE AND VOLUSIA COS WITH MID TO UPR 30S ACROSS THE
REMAINDER OF THE FORECAST AREA WITH THE EXCEPTION EAST OF US HIGHWAY
ONE ALONG THE SPACE AND TREASURE COASTS. HAVE ADDED PATCHY FROST
DEVELOPMENT FROM OSCEOLA COUNTY NORTH BY DAYBREAK SUNDAY. TRANSITORY
HIGH WL BECOME CENTERED OVER THE WRN ATLC BASIN SUNDAY CREATING
ONSHORE FLOW AND MODERATING TEMPS INTO MON. A STRENGTHENING AND
CONTINUALLY VEERING FLOW WILL ALLOW FOR A WARMING TREND ACROSS AREA
INTO MON WITH THE INCREASING LIKELIHOOD OF SHOWERS AND STORMS MONDAY
AFTERNOON/EVENING. LATEST GFS HAS TRENDED SOUTHWARD WITH LOW TRACK
OVER THE CENTRAL FL AREA AND THIS COUPLED WITH A RATHER STRONG WIND
FIELD AND FORCING ASCD WITH STRONG GULF JET STREAK JUSTIFIES
ADDITION OF THUNDER. JURY REMAINS OUT WITH REGARDS OF TIMING OF
SYSTEM AND A BEST 12 HOUR WINDOW FOR PRECIP/STORM POTENTIAL SHOULD
BECOME REFINED IN THE WEEKEND HAZARDOUS OUTLOOKS AND FORECASTS.

MON NIGHT-THU...(PREVIOUS DISCUSSION)...MID RANGE GFS/ECMWF
GUIDANCE CONTINUES TO DEVELOP A CLASSIC COASTAL LOW (I.E.
NOREASTER) OVER THE NRN GOMEX ON MON BEFORE RACING IT UP ERN
SEABOARD MON NIGHT INTO TUE. WITH THE LOW FORMING SO FAR TO THE
SOUTH...IT WOULD BE IN A POSITION TO PROVIDE THE NECESSARY TORQUE
TO CRANK ITS ASSOCIATED COLD FRONT THROUGH THE STATE BY DAYBREAK
TUE. SHRA/TSRA POTENTIAL WILL HIGHEST BTWN 12Z MON AND 12Z TUE AS
THE LOW PASSES OVER THE FL PANHANDLE AND DEEPENS OVER THE GA/SC
COAST. SFC/LOW LVL MOISTURE WILL BE LOW DUE TO THE SHORT WINDOW OF
OPPORTUNITY FOR AIRMASS MODIFICATION. NEVERTHELESS...CANNOT RULE
OUT THE POTENTIAL FOR STRONG TSRAS AS GFS/ECMWF BOTH INDICATE
ENHANCED 0-1KM AND 0-3KM HELICITY VALUES WITH A 120-130KT H25 JET
CORE PASSING OVERHEAD.

IN THE WAKE OF THE FRONT...BOTH GFS/ECMWF DROP THE H100-H50 540
THICKNESS LINE INTO THE N FL PENINSULA...SUGGESTING A STRONG COLD
AIR ADVECTION PATTERN. INDEED...THE 30/00Z MID RANGE GFS NUMERICAL
GUIDANCE PRODUCED TUE MAX TEMPS IN THE 50S...15-20F BLO CLIMO...LESS
THAN 10F DEG WARMER FROM THE TUE MORNING MINS.  EVEN MORE
TELLING...THE WED MINS CAME IN 5F COLDER THAN THE 29/00Z
RUN...WHICH SUGGESTS THE POTENTIAL FOR ANOTHER HARD FREEZE OVER
PORTIONS OF THE CENTRAL PENINSULA BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS OVERSPREADING THE AREA. THE LAST OF
THE LIGHT RAIN/SPRINKLES WILL PUSH OFFSHORE THE COAST SOUTH OF
THE CAPE IN THE NEXT FEW HOURS AND SKIES WILL CLEAR OUT. A PERIOD
OF GUSTY NORTHWEST/NORTH WINDS OF 20-25 KNOTS MAY OCCUR TONIGHT.

&&

.MARINE...TONIGHT-SAT...COLD ADVECTION AND INCREASING NORTHWEST/NORTH
FLOW WILL RESULT IN VERY GUSTY CONDITIONS TONIGHT INTO SAT MORNING.
WILL CONTINUE TO MENTION OCCASIONAL GUSTS TO GALE FORCE OFFSHORE.

LIGHT WINDS AND SLOWLY DECREASING SEAS DURING THE WEEKEND WITH HIGH
PRESSURE CENTERED DIRECTLY OVER THE REGION. ONSHORE WINDS SUNDAY
WILL VEER AS RIDGE RETREATS FARTHER EWD OVER THE ATLANTIC BASIN
WINDS WILL INCREASE OUT OF THE SOUTH MONDAY AS SYSTEM OVER THE GULF
IS FORECAST TO AFFECT THE AREA. STRONG WINDS IN WAKE OF DEPARTING
SYSTEM LATE MON/TUE WILL LIKELY REQUIRE HEADLINES FOR A PORTION OR
ALL OF THE AREA.

&&

.FIRE WEATHER...MUCH DRIER AIR IN PLACE WILL LEAD TO DEVELOPMENT
OF CRITICALLY LOW AFTERNOON RH ACROSS MOST OF EAST CENTRAL FLORIDA
SATURDAY. RH READINGS WILL BECOME MODIFIED PAST MID AFTERNOON AT
THE IMMEDIATE COAST AND ESPECIALLY MARTIN/SAINT LUCIE WHERE AN
ONSHORE WIND COMPONENT IS FORECAST TO DEVELOP. RH VALUES IN THE
MID TO UPPER 20S WILL EXTEND OVER THE INTERIOR TO THE SPACE COAST
AND LAKE OKEECHOBEE. SUNDAY ONSHORE FLOW WILL LEAD TO HIGHER RH
AREA WIDE INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  33  58  32  62 /   0   0   0  10
MCO  37  60  36  64 /   0   0   0  10
MLB  36  60  37  65 /   0   0   0  10
VRB  41  60  39  67 /   0   0   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND CHILL ADVISORY FROM 2 AM TO 8 AM EST SATURDAY FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     RED FLAG WARNING FROM 11 AM TO 6 PM EST SATURDAY FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....PENDERGRAST
Hazardous weather outlook, Jan 30, 5:07 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
507 AM EST FRI JAN 30 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
507 AM EST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...EXCESSIVE COLD IMPACT...
GUSTY NORTHWEST WINDS BEHIND A COLD FRONT WILL USHER A COLD AIR
MASS TO EAST CENTRAL FLORIDA OVERNIGHT. LOWS WILL RANGE FROM NEAR
THE FREEZING MARK ACROSS NORMALLY COLDER LOCATIONS ACROSS
INLAND VOLUSIA AND LAKE COUNTIES TO THE MID TO UPPER 30S ACROSS
MUCH OF THE REMAINDER OF EAST CENTRAL FLORIDA. NORTHWEST WINDS TO
10 TO 15 MPH OVERNIGHT AND STRONGER NEAR THE EAST COAST WILL
ALLOW LATE NIGHT WIND CHILLS TO DROP INTO THE UPPER 20S FROM
ORLANDO NORTHWARD AND IN THE LOWER TO MID 30S ALONG THE SPACE AND
TREASURE COASTS. WIND CHILL ADVISORIES WILL LIKELY BE REQUIRED
TONIGHT. REMEMBER TO DRESS WARMLY IF GOING OUTDOORS LATE TONIGHT
OR EARLY SATURDAY MORNING. BRING PETS IN TO PROTECT THEM FROM THE
COLD TEMPERATURES.

...WIND AND SEA IMPACT...
NORTHWEST WINDS WILL INCREASE THIS AFTERNOON AND EVENING BEHIND A
COLD FRONT...REACHING 20 TO 25 KNOTS OFFSHORE WITH SEAS BUILDING
TO 7 TO 9 FEET ACROSS THE OFFSHORE WATERS TONIGHT. SMALL CRAFT
ADVISORIES ARE IN EFFECT ACROSS THE EAST CENTRAL FLORIDA ATLANTIC
WATERS BEGINNING THIS AFTERNOON THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NORTHERLY WINDS AND LOW RELATIVE HUMIDITY WILL POSE A FIRE WEATHER
CONCERN ON SATURDAY. COLD TEMPERATURES ARE EXPECTED AGAIN SATURDAY
NIGHT WITH LOWS NEAR THE FREEZING MARK ACROSS COLDER SPOTS IN
LAKE AND INLAND VOLUSIA COUNTY. A STRONG COLD FRONT IS FORECAST TO
MOVE ACROSS EAST CENTRAL FLORIDA MONDAY NIGHT AND USHER IN
ANOTHER SHOT OF COLD AIR WITH FREEZING TEMPERATURES POSSIBLE
TUESDAY NIGHT ACROSS PORTIONS OF EAST CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 7:28 PM ESTSmall Craft AdvisoryMLB44 hr
Jan 30, 1:35 PM ESTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia28 hr

Nearby

Wind Chill Advisories in Florida, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.